Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Muscle Weakness and Anafranil

08/17/2011

Question:

Can anafranil cause muscle weakness or muscle stiffness as a result of either long term or short term use of the drug???

Answer:

Anafranil® is a brand name of clomipramine. It is a tricyclic antidepressant. These medicines can cause many side effects. As a result, they have largely been replaced by newer classes of antidepressants like the SSRI’s (fluoxetine, (Prozac), sertraline (Zoloft), Citalopram (Celexa)) and others, or the SNRI’s, Venlafaxine (Effexor), duloxetine (Cymbalta).

In clinical trials, patients taking clomipramine complained of various muscle problems including: involuntary muscle twitching in 13 – 54%, fatigue in 39%, muscle pain in 13%, loss of movement or impaired movement in 2%, or muscle weakness in 1%. These effects could happen at any time during treatment with this medicine.

If you have side effects that are bothersome or that interfere with your daily life, switching to another medicine may make sense. Talk to your doctor to see if he or she would be willing to prescribe something else to treat your condition.

Prepared by Anna Alexander, a PharmD candidate at the University of Cincinnati College of Pharmacy.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati